Pennsylvania, 2003

Heavy Snow in Pennsylvania, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PBZ · 14 events in 14 counties and zones

Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th. From Pittsburgh south, the ice accumulation was noticeable, but further north, the precipitation was mainly snow.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th. From Pittsburgh south, the ice accumulation was noticeable, but further north, the precipitation was mainly snow. Snow accumulations by 7 AM on the 6th were (in inches): Glenshaw 11, Verona 9, Kittanning 10, Economy 9, Butler 6, Shippenville 9, Indiana 12, Brookville 10, New Castle 6, Mercer 7, Franklin 8, Canonsburg 8, Derry 10, and Irwin 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 9:55 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 9:55 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 AM EST FRI DEC 5 2003

LITTLE CHANGE TO PREVIOUS PACKAGE BUT TO CHANGE WORDING FOR MORNING
REFERENCES. SFC LOW WEST OF WILMINGTON OH A LITTLE SLOWER THAN
LATEST ETA. AS UPPER LOW APPROACHES LATER THIS AFTERNOON AND TONIGHT
SHOULD SEE PRECIP PICK UP. WILL KEEP ADVISORY AND WARNING IN PLACE
AS PREVIOUS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONE MDZ001.

OH...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES
OHZ041-050.

WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH LATE TONIGHT
FOR ZONES OHZ039>040...OHZ048>049...OHZ057>059...OHZ068>069.

PA...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES
PAZ030...PAZ032.

WV...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES
WVZ023...WVZ041.

&&
Hazardous weather outlook, Dec 5, 5:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST FRI DEC 5 2003

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ001-OHZ041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-
021>023-041-051200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA-
COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-HANCOCK WV-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-
VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
500 AM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

HEAVY SNOW IS EXPECTED TO FALL ACROSS THE AREA LATER TODAY AND
OVERNIGHT. ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES ACROSS
NORTHWESTERN...WEST CENTRAL AND SOUTHWESTERN PENNSYLVANIA AND ACROSS
NORTHERN WEST VIRGINIA...TO 8 TO 15 INCHES ACROSS THE RIDGES OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND.
BECAUSE OF THIS HEAVY SNOW A WINTER STORM WARNING IS IN EFFECT UNTIL
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY.

OHZ039-040-048-049-057>059-068-069-051200-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MONROE OH-
MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
500 AM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

RAIN WILL CHANGE TO SNOW FROM EAST TO WEST TODAY. THIS SNOW WILL
INCREASE IN INTENSITY THIS EVENING AND OVERNIGHT. SNOW ACCUMULATIONS
OF 2 TO 4 INCHES ARE POSSIBLE BY SATURDAY MORNING. BECAUSE OF THE
SNOWFALL A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON UNTIL
SATURDAY MORNING FOR THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Beaver

When
December 5, 3:00 PM EST to December 6, 10:00 AM EST
Where
Beaver forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland

When
December 5, 5:00 PM EST to December 6, 10:00 AM EST
Where
Westmoreland forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Butler

When
December 5, 7:00 PM EST to December 6, 10:00 AM EST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Heavy Snow, Allegheny

When
December 5, 9:00 PM EST to December 6, 10:00 AM EST
Where
Allegheny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
December 5, 10:00 PM EST to December 6, 10:00 AM EST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
December 5, 11:00 PM EST to December 6, 10:00 AM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Heavy Snow, Clarion

When
December 6, 3:00 AM EST to 10:00 AM EST
Where
Clarion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Heavy Snow, Armstrong

When
December 6, 4:00 AM EST to 10:00 AM EST
Where
Armstrong forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
December 6, 4:00 AM EST to 10:00 AM EST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Indiana

When
December 6, 4:00 AM EST to 10:00 AM EST
Where
Indiana forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Lawrence

When
December 6, 4:00 AM EST to 10:00 AM EST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Heavy Snow, Mercer

When
December 6, 6:00 AM EST to 10:00 AM EST
Where
Mercer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Heavy Snow, Venango

When
December 6, 6:00 AM EST to 10:00 AM EST
Where
Venango forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
December 6, 8:00 AM EST to 10:00 AM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328754, 5328765, 5328755, 5328752, 5328764, 5328760, 5328756, 5328753, 5328757, 5328759, 5328761, 5328762, 5328763, 5328758.